Do Antihistamines Cause Weight Gain? What Can You Do About It?

Young man blowing his nose with his eyes closed

Weight gain from medications is not uncommon, and in fact it is an often overlooked cause of weight gain or difficulty losing weight. Antihistamines are one such type of medication that has been associated with weight gain. According to the CDC, allergies are a very common reason for medical visits each year and antihistamines are among the most effective treatments we have. They are also frequently used for other allergic conditions such as asthma and hives and even in the treatment of anxiety and insomnia. Whether you need to take one of these medications daily to survive allergy season or for the occasional difficulty sleeping, it’s important to know – do antihistamines cause weight gain? And if so, what can you do about it? 

What Are Antihistamines?

Antihistamines are a class of medications available over-the-counter and by prescription for the treatment of allergies and other allergic conditions. They are also frequently found in over-the-counter cold medications and sleep aides. Antihistamines work by blocking the effects of histamine – a chemical naturally produced by the body, involved in immune responses and other physiological functions. Common antihistamines include diphenhydramine (Benadryl, ZzzQuil), loratadine (Claritin), fexofenadine (Allegra), cetirizine (Zyrtec), and levocetirizine (Xyzal). Hydroxyzine (Vistaril) is a prescription-only antihistamine used for the treatment of anxiety and insomnia.

What is the Relationship between Antihistamines and Weight Gain?

While not entirely clear, research suggests that there is an association between antihistamine use and weight gain. This has been seen in both adults and children. And while the research is not conclusive that antihistamines cause weight gain or how, understanding how histamine works in the body can help us to understand the relationship.

Histamine is involved in a number of physiological functions in our body. The one we are most familiar with is the role it plays in allergic reactions; causing allergy sufferers to deal with a runny nose, watering eyes, itching, and sneezing anytime the pollen count is high. But histamine may have a role in appetite control and metabolism as well. There are many animal studies that demonstrate a reduction of food intake in response to histamine release, suggesting that it could make us feel more full or be a signal to stop eating. Antihistamines would block this effect, potentially increasing food intake and the likelihood of weight gain. 

Antihistamines are also sedating. This can be helpful when you need assistance with falling asleep, but less so when you need to exercise. So another potential reason for excess body weight associated with antihistamine use could be fatigue leading to decreased physical activity. More research needs to be done to understand the extent of the effects of antihistamines on weight and the underlying reasons weight gain may occur. 

What Can You Do About Weight Gain Associated with Antihistamines?

If you feel that you have gained weight as a result of taking an antihistamine or are concerned about this potential side effect, you should discuss this with your healthcare provider. They may be able to offer a different treatment option for you that has less weight gain potential. 

Additionally, there are multiple weight management strategies you can implement to counter weight gain from medication. 

  • Eat a healthy, reduced-calorie diet – Consuming a reduced-calorie diet that consists of fruits and vegetables, lean protein, whole grains, and healthy fats is essential for weight loss. If you need assistance with doing this, a Registered Dietitian is a great resource to help you get started. 
  • Participate in regular physical activity – Increasing the number of calories you burn through physical activity is an important part of weight management. If you don’t like to exercise or are having trouble fitting it into a busy schedule, try starting with short bursts of increased activity that you enjoy such as taking your dog for a short walk a few times per day or using a stationary bike while watching your favorite television show. 
  • Self-monitoring – Keeping track of what you eat, your physical activity, and your weight have been shown in numerous studies to be effective for weight loss. Whether you use a basic journal or something more tech-savvy like an app, all can be beneficial in managing your weight. 
  • Get adequate sleep – Poor sleep is a known contributor to weight gain and can be worsened by allergy symptoms. Make the effort to go to bed around the same time each night and aim for at least 7 hours of sleep. If allergy symptoms are waking you up in the night, be sure to discuss treatment options with your healthcare provider, but let them know you want to avoid weight-promoting medication.
  • Seek assistance from a healthcare provider – If you’re struggling to lose weight or continuing to gain weight despite implementing a number of healthy habits, a healthcare provider may be able to help. There are a number of reasons you may be having difficulty managing your weight including medication side effects. A healthcare provider can determine if a medication or medical problem is contributing and make appropriate recommendations. They can also implement research-backed tools such as specific nutrition and activity habits, and prescription weight loss medications if you’re a candidate. 

How Can Form Health Help You With Weight Gain From Antihistamines?

Many medications have the potential to cause weight gain or make losing weight more difficult. Antihistamines are just one example. The Obesity Medicine Physicians at Form Health conduct a thorough initial assessment that includes a review of the medications you’re taking to determine if they could have an effect on your weight. They can work with you and your healthcare providers to see if more weight-friendly alternatives could be an option.  

If you’re looking for an expert in weight care to help you lose weight associated with treatment with antihistamines, Form Health® may be a great fit for you. Our Board Certified Doctors and Registered Dietitians use an evidence-based approach to create personalized weight loss paths for every patient that considers their medical history, preferences and goals. Our medical weight loss program is covered by insurance including Medicare and delivers real results – patients lose an average of 15% of their body weight at 12 months.

Get started today by taking our quiz to find out if you’re a candidate today! 

Questions about our telehealth weight loss program? Schedule a free call with an enrollment specialist to learn more.

Benadryl and Zyrtecare registered trademarks of Johnson & Johnson

ZzzQuil is a registered trademark of The Procter & Gamble Company 

Claritin is a registered trademark of Bayer Healthcare, LLC

Allegra is a registered trademark of Aventisub LLC

Xyzal is a registered trademark of UCB Farchim S.A.

Vistaril is a registered trademark of of Pfizer Inc

About the Author: Brooke Marsico, PA-C, completed her physician assistant training at Midwestern University in 2011. She began her practice in the field of Obesity Medicine at Northwestern Memorial Hospital in Chicago where she practiced from 2016 to 2021. She went on to treat patients living with obesity at Cleveland Clinic from 2021 to 2022 prior to joining the team at Form Health. Brooke is passionate about helping patients living with obesity achieve meaningful weight loss and improve their health. Her practice focuses on individualized behavioral and pharmacological intervention to help patients reach their goals. She is also experienced in managing patients who have a history of bariatric surgery.

Share the Post:

Related Posts